Acta Mathematica

The primes contain arbitrarily long polynomial progressions

Terence Tao and Tamar Ziegler

Full-text: Open access

Abstract

We establish the existence of infinitely many polynomial progressions in the primes; more precisely, given any integer-valued polynomials P1, …, Pk ∈ Z[m] in one unknown m with P1(0) = … = Pk(0) = 0, and given any ε > 0, we show that there are infinitely many integers x and m, with $1 \leqslant m \leqslant x^\varepsilon$, such that x + P1(m), …, x + Pk(m) are simultaneously prime. The arguments are based on those in [18], which treated the linear case Pj = (j − 1)m and ε = 1; the main new features are a localization of the shift parameters (and the attendant Gowers norm objects) to both coarse and fine scales, the use of PET induction to linearize the polynomial averaging, and some elementary estimates for the number of points over finite fields in certain algebraic varieties.

Note

The second author was partially supported by NSF grant DMS-0111298. This work was initiated at a workshop held at the CRM in Montreal. The authors would like to thank the CRM for their hospitality.

Article information

Source
Acta Math. Volume 201, Number 2 (2008), 213-305.

Dates
Received: 10 October 2006
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892356

Digital Object Identifier
doi:10.1007/s11511-008-0032-5

Zentralblatt MATH identifier
1230.11018

Rights
2008 © Institut Mittag-Leffler

Citation

Tao, Terence; Ziegler, Tamar. The primes contain arbitrarily long polynomial progressions. Acta Math. 201 (2008), no. 2, 213--305. doi:10.1007/s11511-008-0032-5. https://projecteuclid.org/euclid.acta/1485892356


Export citation

References

  • A lon, N., Combinatorial Nullstellensatz. Combin. Probab. Comput., 8 (1999), 7–29.
  • B alog, A., P elikán, J., P intz, J. & S zemerédi, E., Difference sets without ϰth powers. Acta Math. Hungar., 65 (1994), 165–187.
  • B ateman, P. T. & H orn, R. A., A heuristic asymptotic formula concerning the distribution of prime numbers. Math. Comp., 16 (1962), 363–367.
  • B ergelson, V., Weakly mixing PET. Ergodic Theory Dynam. Systems, 7 (1987), 337–349.
  • B ergelson, V., H ost, B., M cC utcheon, R. & P arreau, F., Aspects of uniformity in recurrence. Colloq. Math., 84/85 (2000), 549–576.
  • B ergelson, V. & L eibman, A., Polynomial extensions of van der Waerden’s and Szemerédi’s theorems. J. Amer. Math. Soc., 9 (1996), 725–753.
  • D eligne, P., La conjecture de Weil. I. Inst. Hautes Études Sci. Publ. Math., 43 (1974), 273–307.
  • — La conjecture de Weil. II. Inst. Hautes Études Sci. Publ. Math., 52 (1980), 137–252.
  • F rantzikinakis, N. & K ra, B., Polynomial averages converge to the product of integrals. Israel J. Math., 148 (2005), 267–276.
  • F urstenberg, H., Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Anal. Math., 31 (1977), 204–256.
  • Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton University Press, Princeton, NJ, 1981.
  • F urstenberg, H. & K atznelson, Y., An ergodic Szemerédi theorem for commuting transformations. J. Anal. Math., 34 (1978), 275–291 (1979).
  • G oldston, D. A., P ints, J. & Y ıldırım, C. Y., Small gaps between primes. II. Preprint, 2008.
  • G oldston, D. A. & Y ıldırım, C. Y., Higher correlations of divisor sums related to primes. I. Triple correlations. Integers, 3 (2003), A5, 66 pp.
  • G owers, W. T., A new proof of Szemerédi’s theorem. Geom. Funct. Anal., 11 (2001), 465–588.
  • G reen, B., On arithmetic structures in dense sets of integers. Duke Math. J., 114 (2002), 215–238.
  • G reen, B. & T ao, T., An inverse theorem for the Gowers U3 (G) norm. Proc. Edinb. Math. Soc., 51 (2008), 73–153.
  • — The primes contain arbitrarily long arithmetic progressions. Ann. of Math., 167 (2008), 481–547.
  • — Linear equations in primes. To appear in Ann. of Math.
  • H ost, B., Progressions arithmétiques dans les nombres premiers (d’après B. Green et T. Tao). Astérisque, 307 (2006), viii, 229–246.
  • H ost, B. & K ra, B., Convergence of polynomial ergodic averages. Israel J. Math., 149 (2005), 1–19.
  • J anusz, G. J., Algebraic Number Fields. Pure and Applied Mathematics, 55. Academic Press, New York–London, 1973.
  • L eibman, A., Convergence of multiple ergodic averages along polynomials of several variables. Israel J. Math., 146 (2005), 303–315.
  • P intz, J., S teiger, W. L. & S zemerédi, E., On sets of natural numbers whose difference set contains no squares. J. London Math. Soc., 37 (1988), 219–231.
  • R amaré, O., On Shnirel′man’s constant. Ann. Scuola Norm. Sup. Pisa Cl. Sci., 22 (1995), 645–706.
  • R amaré, O. & R uzsa, I. Z., Additive properties of dense subsets of sifted sequences. J. Théor. Nombres Bordeaux, 13 (2001), 559–581.
  • R uzsa, I. Z., An analog of Freiman’s theorem in groups. Astérisque, 258 (1999), xv, 323–326.
  • S árközy, A., On difference sets of sequences of integers. I. Acta Math. Acad. Sci. Hungar., 31 (1978), 125–149.
  • S lijepčević, S., A polynomial Sárközy–Furstenberg theorem with upper bounds. Acta Math. Hungar., 98 (2003), 111–128.
  • S zemerédi, E., On sets of integers containing no k elements in arithmetic progression. Acta Arith., 27 (1975), 199–245.
  • T ao, T., The Gaussian primes contain arbitrarily shaped constellations. J. Anal. Math., 99 (2006), 109–176.
  • — Obstructions to uniformity and arithmetic patterns in the primes. Pure Appl. Math. Q., 2 (2006), 395–433.
  • — A quantitative ergodic theory proof of Szemerédi’s theorem. Electron. J. Combin., 13 (2006), Research Paper 99, 49 pp.
  • — A variant of the hypergraph removal lemma. J. Combin. Theory Ser. A, 113 (2006), 1257–1280.
  • — An ergodic transference theorem. Unpublished notes.
  • — A remark on Goldston–Yıldırım correlation estimates. Preprint, 2007.
  • T itchmarsh, E. C., The Theory of the Riemann Zeta-Function. Oxford University Press, New York, 1986.
  • V arnavides, P., On certain sets of positive density. J. London Math. Soc., 34 (1959), 358–360.